Alabama, 2002

Damaging Wind in Alabama, June 27, 2002

June 27, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 27, 8:25 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 27, 8:25 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
925 AM CDT THU JUN 27 2002

CURRENT REGIONAL OBS AND SATELLITE IMAGERY SHOWING LOCATIONS ACROSS
N AND CNTRL AL EXPERIENCING MOCLDY TO OVC SKY CONDITIONS. SE LOCATIONS
MOCLR. 12Z BHM SOUNDING PROFILE ONLY SHOWING OVC CONDITIONS IN LOWEST
1000/S FT...I.E. BOUNDARY LAYER. HOWEVER....TEMP/DEWPOINT PROFILES
ALOFT ONLY SLIGHTLY SEPARATED. LAMP GUIDANCE SHOWING MAINLY OVC SKY
CONDITIONS. RUC SHOWING 1000-500MB RH OVER 70% MOST LOCATIONS THRU
00Z FRI. SFC PATTERN SHOULD REMAIN DIFFUSE ENOUGH...ALONG WITH SWLY
FLOW ALOFT...TO CONTINUE CLOUDINESS TRENDS. AS A RESULT...WILL UPDATE
ALL LOCATIONS TO MOCLDY SKIES FOR TODAY...EXCEPT SE ZONES.

DO EXPECT LOWER LEVEL OVC AREAS TO BURN OFF LATER THIS MORNING...WITH
BREAKS IN CLOUD COVER EXPECTED THIS AFTERNOON. SE AREAS...WITH HEATING...
SHOULD DEVELOP PTCLDY SKIES AS THE DAY PROGRESSES.

BHM SOUNDING FORECAST MAX TEMP 86...CLOSE TO YESTERDAY/S BHM HIGH.
LAMP VALUES RUNNING A FEW DEGREES COOLER ON HIGHS THAN MORNING CCF ISSUANCE.
TEMPS COULD BE SLIGHTLY COOLER ACROSS CNTRL AL...AND POSSIBLE SLIGHTLY
WARMER ACROSS N AL...AS WITNESSED YESTERDAY WITH HSV HIGH WARMER THAN
BHM. HOWEVER...ZONES TEMPS MESH WELL WITH REGIONAL TEMP FORECAST.
WILL MONITOR TEMP TRENDS FOR LATER UPDATED IF NEEDED.

WITH CURRENT REGIONAL RADAR MOSAICS SHOWING SHWR ACTIVITY TO OUR N
AND W...WITH NO CWA ECHOES...WILL ADDRESS SCT SHWRS/TSTM AS MAINLY AFTERNOON.

.BHM...NONE.
89
JBW

In the hours before

Special weather statement, Jun 27, 12:32 PM CST, 1 hour 6 minutes before
ALZ001>050-272130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT THU JUN 27 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

WARM...MOIST...AND UNSTABLE GULF AIR REMAINS ENTRENCHED ACROSS THE
FORECAST AREA.  AN UPPER LEVEL TROUGH EXTENDING FROM EASTERN TEXAS
NORTHWARD INTO THE OHIO VALLEY...WILL BRING GREATER CHANCES OF
THUNDERSTORMS TO WESTERN ALABAMA...AS WEAK UPPER LEVEL DISTURBANCES
MOVE NORTHWARD THROUGH THE TROUGH.

HOWEVER...WITH AMPLE MOISTURE AND HEATING...THUNDERSTORMS ARE
POSSIBLE ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON.  LOCATIONS
THAT APPEAR MORE FAVORABLE FOR DEVELOPMENT INCLUDE...THE SOUTHERN
COUNTIES FROM DEMOPOLIS...TO SELMA...MONTGOMERY...AND NORTHEASTWARD
ALONG I 85...AND NORTHWESTERN ALABAMA FROM FAYETTE...TO ADDISON...AND
HUNTSVILLE. SOME AREAS HAVE BEEN FAIRLY CLOUD-FREE THIS MORNING...
WHICH HAS ALLOWED MORE HEATING THAN IN THE LAST FEW DAYS.  LOCALLY
HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY WINDS MAY ACCOMPANY THE
STRONGER STORMS.  ACROSS NORTHWESTERN ALABAMA...THERE IS A HIGHER
POTENTIAL FOR WET MICROBURST ACTIVITY. ISOLATED OCCURRENCES OF
DAMAGING WINDS AND SMALL HAIL ARE POSSIBLE.  NO ORGANIZED OR
WIDESPREAD SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...3
MONTGOMERY...3

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
June 27, 1:38 PM CST
Where
Sumter County, York
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.483, -88.317

A few trees and power lines were blown down near York. One tree fell across SR 17 temporarily blocking traffic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300666.